SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71453222 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
04/16/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after a tkr surgery that had been performed on (b)(6) 2015, the post of one (1) lgn ps high flex xlpe sz 5-6 11mm broke off the insert base.The patient did not have any issue until march this year when he reportedly sat down and crossed his right leg over his left to remove his shoe.He externally rotated his leg while pulling his shoe off and heard a cracking sound.On the operating table, his knee was unstable in the a/p plane.On opening the knee, the broken post was sitting in front of the femoral component on the tibial insert base.This adverse event was addressed by a revision surgery on (b)(6) 2025, in which a new size 5-6 13mm ps hf insert was implanted.The other components in situ were: size 7 oxinium ps legion femur, size 6 tibial baseplate, and a 35mm oval patella.The current health status of the patient is unknown.
Additional Manufacturer Narrative
Sections d4 and h4 were updated.Internal complaint reference: (b)(4).
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed the legion high flex insert significantly worn and discolored.The post is fractured into two separate pieces and severely degraded.The insertion/extraction slot on the inferior surface is deformed and the lock detail is slightly deformed in several areas.The knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or injury.The clinical/medical investigation concluded that, undated x-ray images were provided for review but cannot confirm the stem location or a root cause.Based on the information provided the clinical root cause for the reported insert breakage could not be determined.We are unable to rule out improper implant selection, patient bone quality and activity level as likely contributory factors.It cannot be concluded that the reported event is related to a malperformance of the implant.The patient impact is determined to be the reported revision, and a brief post-operative recovery phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, however, no commonalities that would suggest a device deficiency were found nor an adverse trend.Also, no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, part configuration must be compared to print and shall be verified that the part is free of any damaged areas.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.